Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Binghamton, NY

June 29, 2000Broome County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 29, 2000, 9:00 PM EDT for Broome County, New York. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 9:00 PM EDT (01:00 UTC)
Expired
Jun 29, 2000, 9:30 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Broome County, NY

The radar

The Binghamton radar (KBGM), 23 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:20 PM EDTHail 0.75Windsor, NYDime size hail was reported by storm spotters in Windsor.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS51 KBGM 300102
SVRBGM
NYC007-300130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 930 PM EDT.

* AT 900 PM EDT...SEVERE WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM...NEAR CHENANGO BRIDGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANITARIA SPGS AROUND 905 PM EDT.
  BELDEN AROUND 915 PM EDT.
  EAST WINDSOR AND HARPURSVILLE AROUND 920 PM EDT.
  SANFORD AROUND 930 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

AT 850 PM SPOTTERS IN JOHNSON CITY REPORTED DIME SIZE (0.75 INCH) 
HAIL.

LAT...LON 4226 7592 4208 7596 4199 7539 4221 7534

$$

HOLMES

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:40 PM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 2:40 PM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 29 2000

SHRT WV ENHANCING THIS AFTN/S TRWS IS FLWD CLOSELY BY ANOTHER SHRT
WV...WHICH IS CRNTLY HELPING A FLARE UP OF TRWS OVER NRN MI. NGM
KEEPS ALL ZONES DRY...WHILE THE ETA DROPS RAIN ACROSS THE CNTRL AND
NRN ZONES. THIS FINAL SHRT WV ACCOMPANIES THE BASE OF THE H5
HGTS...WITH THE LOEST HGTS OCCURRING OVERNGT. SO...CNSDRG WHAT/S
HAPPENING OVER MI ATTM...AND WITH THE TROF LINE MVG THRU...MORE
INCLINED TO FOLLOW THE ETA AND KEEP SHWRS IN THE ZONES IN THE 1ST PD.

SHARP TROF PULLS OUT AND HGTS RISE DRAMATICALLY ON FRI. THIS WILL
ALLOW MSTLY SUNNY SKIES IN MOST ZONES AFTER SOME MRNG CLDS. WILL NOT
BOTHER WITH THE STANDARD VLY FOG WRDG TNGT AS ENUF CLDS SHD BE
AROUND TO INHIBIT WIDESPREAD LOW VSBLTYS.

OTRW...REMAINDER OF THE FCST PD LOOKS GOOD AS SFC HI PRESSURE BUILDS
IN AND HGTS ALOFT RISE. WHILE WE REMAIN IN A NWLY FLOW...TROF IS
MORE FLAT AND SHRT WVS ZIP ALONG MUCH FURTHER NORTH.

WRK ZONES 245...FINALS AROUND 3 PM.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:05 PM EDTTornado WarningBGMBroome, Tioga55 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.